Side-effects

Skip the primary navigation if you do not want to read it as the next section.


Primary navigation

Skip the main content if you do not want to read it as the next section.


Blood pressure medication side effects

Blood pressure medication side effects


A side-effect is any unwanted effect of medicines that you are taking. Some people can have side-effects from blood pressure ­medicines. ­Although these can be uncomfortable, they are usually not dangerous. They sometimes wear off over time, or your doctor or nurse can adjust your medicines to get rid of them.


Do all blood pressure ­medicines have side-effects?

Any medicine can have side-effects, and blood pressure medicines are no different. This does not mean that you will definitely have side-effects from your medicines. Most people who take blood ­pressure medicines will have no problems at all.

There is usually no way to know if you will have side-effects from your medicine. If you do, you will usually notice them soon after starting a new ­medicine, or if the dose of your medicine is increased.

Different people can have different side-effects from the same medicine. For example, some ­people taking ACE inhibitors can have a dry cough. Other people taking the same medicine may have no cough, but may feel dizzy or have an upset stomach.

If you have problems with one medicine, this does not mean that all blood pressure medicines will give you side-effects. Other medicines may help your blood pressure with no difficulties at all.


How can I tell if what I am ­feeling is a side-effect?

Most medicines will come with an information leaflet which will have a list of known side-effects. These lists are often very long, but no one will ever have all of the difficulties mentioned. If you are worried about your medicines, it is best to speak to your doctor, nurse, or pharmacist.

Sometimes what you think is a side-effect may be something else. For example, your blood pressure medicines could be reacting with other medicines you are taking. Make sure your doctor or nurse knows about all the medicines you are taking. This includes herbal medicines and over-the-counter treatments like cold remedies.

Other times, what you are feeling may not be ­related to your blood pressure medicines at all. What you may think is a side-effect could easily be a virus or infection.


How can I get rid of ­side-effects?

If you are having side-effects, you may be tempted to stop taking your medicines. Do not do this without speaking with your doctor or nurse. Stopping your medicines will raise your blood pressure again, putting you at risk of serious health problems.

Many side-effects wear off after time, as your body adjusts to the medicine you are taking. If they are minor, then you may be able to put up with them to keep your blood pressure under ­control. But if they make it difficult for you to carry on with your daily life, then your doctor or nurse can help.

You may be able to take a lower dose of your medicine, on its own or together with another medicine. Taking two or more medicines at lower doses may be as effective at lowering your blood pressure as one medicine at a high dose, and would be less likely to cause you side-effects.

Alternatively, your doctor or nurse may change your medicines entirely. There is a wide range of blood pressure medicines available, and just because one medicine gives you side-effects does not mean that they all will.

If you are having great difficulty controlling your blood pressure without side-effects, your GP may ­suggest an appointment with a blood pressure specialist. A specialist can often help you get the right balance between good control of your blood pressure, and possible problems with your medicines.


Reporting side-effects

Any medicine can have side-effects, but some of these will not be noticed until many people have used the medicine over a long time. The Yellow Card scheme allows you to report suspected side-effects from any ­medicine that you are taking. This is especially useful if you are taking a newer medicine. The scheme is run by the Medicines and Healthcare products Regulatory Agency (MHRA).

For more information on reporting medicine side-effects, speak to your doctor, nurse or pharmacist. Alternatively, go to http://www.mhra.gov.uk/  or call the Yellow Card hotline on (freephone) 0808 100 3352.

Published May 2009


Print-ready Side-effects of blood pressure medicines information sheet

Download our PDF of this Side-effects of blood pressure medicines information sheet, specially formatted for printing in black and white

Print-ready Side-effects of blood pressure medicines information sheet (164.93 Kb)


Blood pressure medicines info

More on the different types of medicine for high blood pressure.

Blood pressure medicines information

Health professionals

Information on people who can help you control your blood pressure

Health professionals

Want to know an ARB from an ACE inhibitor?

We’re here to help you. Over 90% of our members say that being a member of Blood Pressure UK helps them to manage and reduce their blood pressure.

Join Blood Pressure UK today for only £2 a month

Blood pressure monitors

Easy-to-use, clinically validated monitors.

Buy a home monitor

Advertisement

Want to take part in clinical studies?

See which studies are running in your area:

Manchester (1013)
Merseyside (1014)
Midlands (1015)
Scotland (1016)
Lancashire (1017)
Thames Valley (1018)
Wales (1019)

Contact Synexus, quoting relevant code:

Freephone:
0800 032
4375
Email: patientoutreach
@synexus.com

The Charity Awards 2008 Winner

The Charity Awards 2008 Winner


Lottery funded

The following page sections include static unchanging site components such as the page banner, useful links and copyright information. Return to the top of page if you want to start again.


Page Extras

EmailPage to a friend

Skip the main banner if you do not want to read it as the next section.


Page Banner

Accessibility
Blood Pressure UK Home page
Helping you to lower your blood pressure

End of page. You can return to the page content navigation from here.